Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Can Celebrex usage for osteoarthritis could lead to clay-colored stools?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
I was directed to take 1 daily Aleve for 2 weeks for osteoarthritis discovered by xray in one knee. I took it for about 4 days, then switched to one 100-mg Celebrex for another 4-5 days, during which time I noticed clay-colored stools for about 3-4 days before I became alarmed and stopped the meds. Though I read that could be a side effect of the drugs, the site I saw did not say Quit immediately and consult a Doc. I did, however.... a hemogloben test showed normal, and rectal exam showed only slight trace of blood, so I was sent home.... all ok. It's 4 days later, and I think my stools are slowly becoming less clay in color ... though constipation is also showing as a side effect. Should I be concerned again, or is it normal that it takes a week or so to normalize? Thanks
Posted Fri, 28 Mar 2014 in Medicines and Side Effects
Answered by Dr. Rakesh Karanwal 1 hour later
Brief Answer: Clay colored stools were due to Celebrex. Detailed Answer: Hi Ma'am, Thanks for your query. Firstly, you were prescribed pain-killers (Aleve and Celebrex) for osteoarthritis. A side effect of Celebrex is blockage of biliary canals (in the liver) (condition is called Cholestasis) which transport bile into the intestine. Bile imparts the normal color to stools, while absence of bile in the intestine cause clay colored stools. Get your Liver Function Test and an ultrasound of the liver and biliary system done to confirm/rule out cholestasis. Withdrawal of Celebrex alone will gradually revert stools' color to normal. Since the stools' color is already returning towards normal, there is no cause of worry. Further, osteoarthritis is due to degeneration of the cartilage and bones- which may be age-related, post-menopausal, deficiency of calcium and/or Vitamin D. Hence, efforts should be directed towards correction of the cause. Get Blood Vitamin D and Calcium levels done. In my vast clinical experience of more than 35 years, I have seen good response to additional supplements of Calcium + Vitamin D3 (Calcitriol); regular use of Glucosamine + Chondroitin sulfate or, Diacerein; and, use of a drug belonging to a Class of Medicines, called Bisphosphonates will also reduce weakening/thinning of the bones. A Bone Densitometry scan will reveal the extent of osteoporosis. Consult your doctor and apprise him of my opinion. I am certain that he will agree with me; order required tests, and- based on the reports- will arrive at a certain diagnosis and prescribe suitable treatment as advised. Hope I have addressed to your concerns to your complete satisfaction and you find my response helpful and informative. I will be happy to answer further queries, if any. Fond regards and have a nice day, Col (Dr.) Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor